Texas, 2006

Flash Flood and Hail in Texas, September 10, 2006

September 10, 2006 · NWS LUB · 3 events in 1 county or zone

September 10 Severe Thunderstorm Event Summary: An isolated high-precipitation supercell thunderstorm developed near a cold front and surface trough triple-point over the extreme southeastern Texas Panhandle. The storm tracked southeastward across portions of rural Cottle County, and produced large wind-driven hail up to the size of golfballs.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$75,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LUB wrote it up.

September 10 Severe Thunderstorm Event Summary: An isolated high-precipitation supercell thunderstorm developed near a cold front and surface trough triple-point over the extreme southeastern Texas Panhandle. The storm tracked southeastward across portions of rural Cottle County, and produced large wind-driven hail up to the size of golfballs. A wind gust up to 67 mph also was recorded by a Texas Tech University West Texas Mesonet station. Exceptionally heavy rainfall from the slow moving storm resulted in flash flooding along several major roadways, including U.S. Highway 83 south of Paducah.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before the first event at Sep 10, 11:08 AM CST, 3 hours 12 minutes earlier.

Area forecast discussion, Sep 10, 11:08 AM CST, 3 hours 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LUBBOCK TX
1208 PM CDT SUN SEP 10 2006

.UPDATE...
THE LATEST SURFACE ANALYSIS DEPICTS A COMPLICATED...BUT LIKELY
ACTIVE...WEATHER SITUATION FOR LATER TODAY/TONIGHT. AN UPDATE IS
BEING ISSUED TO ADJUST THE ORIENTATION OF SENSIBLE WEATHER GRIDS
BASED ON CURRENT TRENDS.

OUTFLOW FROM OVERNIGHT/MORNING CONVECTION NORTH/EAST OF THE FA HAS
RESULTED IN A SHALLOW BUT EFFECTIVE WIND SHIFT. RADAR MOSAIC/WEST
TEXAS MESONET SHOW THIS FEATURE STRETCHED FROM NEAR BROWNFIELD TO
ROARING SPRINGS...WITH A WAVE ALONG THE BOUNDARY CENTERED NEAR
SILVERTON. A SHARP WIND SHIFT IS THEN NOTED FROM SOUTHEAST OF
AMARILLO TO SOUTH OF CHILDRESS.

EXPECT THESE BOUNDARIES TO MODIFY AS INSOLATION/DEEP MIXING
CONTINUES. HOWEVER...CURRENT ALIGNMENT OF LOW LEVEL FEATURES/
CONVERGENCE SUGGEST SCATTERED CONVECTION IS LIKELY TO INITIATE
NORTH/EAST OF LUBBOCK AS FORCING/ASCENT INCREASES AIDED BY WAVES/
SPEED MAXIMA NOTED IN VAPOR IMAGERY. STORMS SHOULD EXPAND IN
COVERAGE THIS EVENING AS THE PRIMARY SURFACE COLD FRONT PUSHES
SOUTH.

FORECAST SOUNDINGS/LAPS DEPICT MODERATE INSTABILITY...WITH CAPES
ON THE ORDER OF 1500J/KG OVER THE EXTREME SOUTHEASTERN PANHANDLE.
ALTHOUGH MID LEVEL WINDS ARE RELATIVELY WEAK... PROFILES VEER
SUFFICIENTLY ALONG THE BOUNDARY TO ENHANCE STORM ORGANIZATION/
SEVERITY. WE AGREE WITH SPC/S DAY 1 OUTLOOK... AND HAVE INCLUDED
A MENTION OF SEVERE IN ALL PRODUCTS FOR THESE ZONES. THAT MENTION HAS
BEEN EXTENDED SOUTH/WEST A BIT IN VICINITY OF PRE-FRONTAL BOUNDARIES.

&&

.LUB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

20/23
Hazardous weather outlook, Sep 10, 11:20 AM CST, 3 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LUBBOCK TX
1220 PM CDT SUN SEP 10 2006

TXZ021>044-110600-
PARMER-CASTRO-SWISHER-BRISCOE-HALL-CHILDRESS-BAILEY-LAMB-HALE-
FLOYD-MOTLEY-COTTLE-COCHRAN-HOCKLEY-LUBBOCK-CROSBY-DICKENS-KING-
YOAKUM-TERRY-LYNN-GARZA-KENT-STONEWALL-
1220 PM CDT SUN SEP 10 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE EXTREME SOUTHERN TEXAS
PANHANDLE...SOUTH PLAINS AND ROLLING PLAINS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

CONVECTIVE

SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP BY LATE AFTERNOON
OR EARLY EVENING OVER THE EXTREME SOUTHEASTERN PANHANDLE...THE
NORTHERN ROLLING PLAINS...AND THE NORTHEASTERN SOUTH PLAINS. A FEW
OF THESE STORMS ARE EXPECTED TO BECOME SEVERE. THE PRIMARY THREAT
FROM ANY SEVERE WEATHER THAT EVOLVES THROUGH THIS EVENING WILL BE
LARGE HAIL UP TO TWO INCHES IN DIAMETER AND DAMAGING WINDS IN
EXCESS OF 60 MPH.

A NUMBER OF LOW LEVEL WIND SHIFTS STRETCH OVER THE AREA AS OF MID
DAY. A NOTABLE AREA OF CONVERGING WINDS WEST OF CHILDRESS MAY
PROMOTE THUNDERSTORM DEVELOPMENT BETWEEN CHILDRESS AND LUBBOCK
BY LATE AFTERNOON. THE ENVIRONMENT IN THIS AREA IS FAVORABLE FOR
ISOLATED SUPERCELL STORMS...AND MAY PROMOTE A LOCALLY ENHANCED
SEVERE WEATHER THREAT.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

HAZARDOUS WEATHER IS NOT EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS POSSIBLE LATER TODAY AND TONIGHT.

In the hours before

Special weather statement, Sep 10, 1:29 PM CST, 51 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
229 PM CDT SUN SEP 10 2006

TXZ031-032-102015-
MOTLEY TX-COTTLE TX-
229 PM CDT SUN SEP 10 2006

...STRONG THUNDERSTORMS ACROSS COTTLE AND MOTLEY COUNTIES...

AT 225 PM CDT NATIONAL WEATHER SERVICE METEOROLOGISTS WERE MONITORING
INTENSIFYING THUNDERSTORMS FROM JUST EAST OF MATADOR TO NEAR
PADUCAH...GENERALLY ALONG U.S. HIGHWAY 62/70 . THESE STORMS WERE
MOVING EAST AT 20 MPH.

STORM INTENSITY IS INCREASING AND SEVERE WEATHER MAY DEVELOP RAPIDLY.
BE PREPARED TO TAKE ACTION IF A WARNING IS ISSUED.

The radar

The Lubbock radar (KLBB), 132 km away, was scanning. The volume nearest the first event began at 20:21 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind, 1 hail, 1 flash flood. Local standard time, as filed.

Thunderstorm Wind, Cottle

When
September 10, 2:20 PM CST to 2:30 PM CST
Where
Cottle County, 10 mi SW of Paducah
Measured
58 kt (67 mph) measured gust
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
33.917, -100.417

The Texas Tech University West Texas Mesonet site located ten miles southwest of Paducah measured a 67 mph thunderstorm wind gust as a severe storm affected portions of southwestern Cottle County. The severe winds were accompanied by large hail. The storm remained over rural portions of the county, however, and no damage was reported.

Hail, Cottle

When
September 10, 2:29 PM CST to 2:36 PM CST
Where
Cottle County, 10 mi SW of Paducah
Measured
1.75 in hail
Reported by
FIRE DEPT/RESCUE SQUAD
Coordinates
33.917, -100.417

Numerous reports of large hail were received from rural areas of southwestern Cottle County around 14:30 CST on the 10th. Initial reports indicated that large hail that ranged in size from quarters to golfballs accompanied severe thunderstorm winds ten miles south of Paducah at 14:29 CST. The swath of hail continued along the storm's path to near U.S. Highway 83 south of Paducah, where penny size hail was reported at 14:36 CST. No significant damage was reported.

Flash Flood, Cottle

When
September 10, 3:32 PM CST to 5:30 PM CST
Where
Cottle County, 5 mi SW of Paducah
Property damage
$75,000
Reported by
LAW ENFORCEMENT
Coordinates
34.078, -100.279 (the zone’s center; the record gives no point)

Flash flooding was reported over parts of southwestern Cottle County, where very intense downpours associated with a slow moving high-precipitation supercell and runoff caused high water to flow over several highways. Flood waters were initially reported at 15:32 CST, when high water inundated the intersection of Farm to Market Road 2278 and County Road 233 five miles southwest of Paducah. By 16:15 CST, flood waters flowed over a stretch of U.S. Highway 83 seven miles south-southwest of Paducah. A stretch of that major highway, several hundred yards in length, was closed due to flood waters. A portion of the highway was under construction, and some damage occurred to the temporary driving surfaces. Initial reports that a bridge had been washed out were false. No injuries were reported.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2006Every state in 2006This day in weather historyWarnings in Texas, September 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5532147, 5532217, 5532218.